Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 112, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2014, 11:13 PM CDT for 7 counties in Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2014, 11:13 PM CDT (04:13 UTC)
- Expired
- Jun 12, 2014, 12:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS
The radar
The Vance AFB radar (KVNX), 106 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 12:24 AM CDT | TSTM WND GST 70 | Hardtner, KS | 2-3 INCH LIMBS WERE REPORTED DOWN. SMALL LIMBS WERE REPORTED DOWN IN MEDICINE LODGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 11, 9:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
068
WUUS53 KDDC 120413
SVRDDC
KSC007-025-033-057-097-151-185-120515-
/O.NEW.KDDC.SV.W.0112.140612T0413Z-140612T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 PM CDT WED JUN 11 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN CLARK COUNTY IN SOUTHWEST KANSAS...
COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS...
SOUTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
PRATT COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1215 AM CDT
* AT 1111 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES EAST OF CUNNINGHAM TO 7 MILES EAST OF LAKE
CITY TO 6 MILES SOUTH OF PROTECTION...AND MOVING SOUTHEAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BUTTERMILK...MEDICINE LODGE...AETNA...SHARON...HARDTNER...HAZELTON
AND KIOWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3699 9835 3700 9940 3743 9991 3764 9901
3827 9859 3827 9849 3825 9846 3739 9846
3738 9834
TIME...MOT...LOC 0413Z 293DEG 37KT 3769 9815 3735 9866
3710 9944
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
489
WWUS53 KDDC 120455
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT WED JUN 11 2014
KSC025-033-057-097-185-120505-
/O.CAN.KDDC.SV.W.0112.000000T0000Z-140612T0515Z/
STAFFORD KS-KIOWA KS-CLARK KS-COMANCHE KS-FORD KS-
1155 PM CDT WED JUN 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD...
COMANCHE...NORTHEASTERN CLARK...SOUTHERN KIOWA AND EASTERN STAFFORD
COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.
LAT...LON 3699 9835 3700 9898 3726 9898 3756 9899
3756 9846 3739 9846 3738 9834
TIME...MOT...LOC 0455Z 293DEG 37KT 3751 9827 3725 9841
3697 9858
$$
KSC007-151-120515-
/O.CON.KDDC.SV.W.0112.000000T0000Z-140612T0515Z/
PRATT KS-BARBER KS-
1155 PM CDT WED JUN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARBER AND
SOUTHERN PRATT COUNTIES UNTIL 1215 AM CDT...
AT 1153 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF NASHVILLE TO SHARON TO
HARDTNER...AND MOVING SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
KIOWA AND HAZELTON.
AT 1135 PM...THE MEDICINE LODGE AUTOMATED WEATHER STATION RECORDED
A 63 MPH THUNDERSTORM WIND GUST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3699 9835 3700 9898 3726 9898 3756 9899
3756 9846 3739 9846 3738 9834
TIME...MOT...LOC 0455Z 293DEG 37KT 3751 9827 3725 9841
3697 9858
HAIL...1.00IN
WIND...70MPH
$$
UMSCHEID958
WWUS53 KDDC 120514
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1214 AM CDT THU JUN 12 2014
KSC007-151-120522-
/O.EXP.KDDC.SV.W.0112.000000T0000Z-140612T0515Z/
PRATT KS-BARBER KS-
1214 AM CDT THU JUN 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR PRATT COUNTY WILL EXPIRE
AT 1215 AM...
THE SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY HAS ALSO EXPIRED...
HOWEVER A NEW SEVERE THUNDERSTORM WARNING WAS ISSUED FOR EASTERN
BARBER COUNTY UNTIL 1245 AM.
LAT...LON 3699 9835 3700 9898 3726 9898 3756 9899
3756 9846 3739 9846 3738 9834
TIME...MOT...LOC 0512Z 293DEG 37KT 3742 9807 3716 9822
3688 9839
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:00 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 11, 11:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1100 PM CDT Wed Jun 11 2014 ...UPDATE TO SYNOPSIS... .SYNOPSIS... ISSUED AT 1100 PM CDT WED JUN 11 2014 Water vapor imagery and 00Z upper air analysis indicate an upper level shortwave trough pushing eastward across the Western High Plains. Meanwhile, a weak upper level ridge of high pressure is transitioning eastward across the Intermountain West. Near the surface, a cold front is shifting southeastward out of western into central Kansas. Ample low level moisture lingers across western Kansas behind a departing cold front with observed surface dewpoints mainly in the 50s(F). && .SHORT TERM...(This evening through Thursday) ISSUED AT 343 PM CDT WED JUN 11 2014 A surface cold front extended from eastern South Dakota to near Sidney, Nebraska slowly moving south through the Northern High Plains. An are of relative low pressure was developing over southeast Colorado with an attendant inverted surface trough extending northward toward the cold front. Regional WSR88D composite reflectivity was already showing clusters of surface based thunderstorms developing off the Palmer Divide as well as the Sangre de Cristo regions in Colorado. Ahead of the frontal boundary, southerly winds were in place with surface dew points in the upper 50s to around 60 degrees across the eastern Counties. Drier air existed west of Highway 83 where dew points were in the mid 40s but increasing. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 343 PM CDT WED JUN 11 2014 All of the morning NMM/ARW and NAM models in addition to several runs of the HRRR indicate high confidence in convection developing early this evening and spreading rapidly eastward into central Kansas as a QLCS. Models indicate a marked in increase in layer precipitable water through the late afternoon and evening, with SREF QPF values in excess of an inch. MUCAPES around 2000 J/KG in early afternoon were also forecast to increase to in excess of 3000 J/kg. This pre-storm environment thermodynamic in combination with ample 30 knots of deep bulk shear will be conducive to gaining a high confidence in a few rotating updrafts initially in our northwest counties or basically anywhere from around Kearny county through Scott City and Dighton. These hail producers will quickly develop a cold pool generating widespread slab-like convection eastward into central Kansas though mid evening with damaging wind the highest threat followed by potential for hail and flooding from very heavy rainfall. This morning's flash flood guidance for 3 hours was as low as 2 inches across portions of the area still outlined by a flood watch, which will make flooding to occur easily in some of the areas that have had in excess of 400% of normal rainfall in the last week or more. Beyond this evening's high probability convection episode, north surface winds will develop behind the convection as the front is forced southward. Models have indicated potential for showers and probably elevated storms continuing into in the far south east areas into the early daylight hours on Thursday. Much cooler conditions ion cool advection are expected Thursday afternoon with highs struggling through the 70s in most locations. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 636 PM CDT WED JUN 11 2014 Scattered thunderstorms are expected this evening bringing MVFR conditions to the terminals. Otherwise expected increasing mid level clouds as the evening progresses with mostly cloudy skies overnight. Clear skies are then expected by sunrise tomorrow morning. Winds will generally be from the south over the next couple of hours shifting to more of a northerly direction behind a strong cold front. Breezy conditions are expected overnight with sustained winds around 20 knots with gusts around 30 knots at times. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 78 55 83 / 90 10 0 0 GCK 57 77 55 85 / 60 10 0 10 EHA 58 78 58 88 / 40 10 0 10 LBL 58 79 57 87 / 60 10 0 0 HYS 58 77 53 83 / 90 10 0 0 P28 64 80 57 84 / 90 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING until 3 AM CDT Thursday FOR KSZ030-031-043>046- 063>066-077>081. FLOOD WATCH until 10 AM CDT Thursday FOR KSZ030-031-046-065-066- 079>081. && SYNOPSIS...JJohnson SHORT TERM...Russell LONG TERM...Gerard AVIATION...Hovorka_42
Hazardous weather outlook, Jun 11, 3:56 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT WED JUN 11 2014 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 356 PM CDT WED JUN 11 2014 /256 PM MDT WED JUN 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN COLORADO LATE THIS AFTERNOON THEN MOVE EAST ACROSS WESTERN KANSAS THIS EVENING AND OVERNIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL FROM QUARTER TO GOLFBALL SIZE, DAMAGING WINDS OVER 60 MPH, FREQUENT LIGHTNING, AND VERY HEAVY RAINFALL. LOCALIZED FLOODING IS POSSIBLE ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE A FLOOD WATCH IS IN EFFECT TONIGHT. FOR MORE DETAILS SEE THE LATEST FLOOD WATCH MESSAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS FRIDAY NIGHT AND AGAIN ON SATURDAY EVENING AND INTO EARLY NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE BUT DETAILS ABOUT LOCATION AND INTENSITY ARE UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED MAINLY THIS EVENING FOR HAIL, HIGH WIND AND HEAVY RAIN REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Jun 11, 9:32 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
932 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD ELLIS 38.94N 99.56W
06/11/2014 ELLIS KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS NUMEROUS STREETS FLOODED FROM
CURB TO CURB AS WELL AS OVER COUNTY ROADS IN ELLIS
COUNTY.
&&
WHOVORKALocal storm report, Jun 11, 9:55 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 10 NNW BURDETT 38.33N 99.60W
06/11/2014 E60 MPH NESS KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, Jun 11, 9:59 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND GST NESS CITY 38.45N 99.91W
06/11/2014 E60 MPH NESS KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, Jun 11, 10:01 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1001 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM NON-TSTM WND GST GARDEN CITY 37.98N 100.86W
06/11/2014 E0 MPH FINNEY KS AWOS
58 KNOTS OR 66 MPH WAS REPORTED BY THE ASOS AT THE GARDEN
CITY AIRPORT.
&&
WHOVORKALocal storm report, Jun 11, 10:06 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60 MPH PAWNEE KS TRAINED SPOTTER
1000 PM TSTM WND GST 7 S ROZEL 38.09N 99.42W
06/11/2014 E60 MPH PAWNEE KS TRAINED SPOTTER
&&
WHOVORKALocal storm report, Jun 11, 10:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 3 WNW LARNED 38.20N 99.15W
06/11/2014 M62 MPH PAWNEE KS PUBLIC
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:06 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| Jun 11, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| Jun 11, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 62 min |
| Jun 11, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 62 min |
| Jun 11, 8:26 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 4 hr |
| Jun 11, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 60 min |
| Jun 11, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness | 45 min |
| Jun 11, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Rush | 51 min |
| Jun 11, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 40 min |
| Jun 11, 10:11 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Ford, Kiowa, Pawnee, Pratt, Stafford | 64 min |
| Jun 11, 10:13 PM CDT | High Wind Warning | DDC | Edwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more | 5 hr |
| Jun 12, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 12, 12:38 AM CDT | Areal Flood Warning | DDC | Ellis, Ness, Trego | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.